Hail, Perry
- When
- May 12, 3:58 PM EST
- Where
- Perry County, 0.15 mi WSW of Roseville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.799, -82.083
As a surface front oscillated north and south across the middle and upper Ohio River Valley, showers and thunderstorms developed in a high instability atmosphere on the afternoons of the 12th through 15th. Some of these storms became strong to severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
As a surface front oscillated north and south across the middle and upper Ohio River Valley, showers and thunderstorms developed in a high instability atmosphere on the afternoons of the 12th through 15th. Some of these storms became strong to severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 12, 1:30 PM EST, 2 hours 28 minutes earlier.
Area Forecast Discussion National Weather Service Charleston WV 230 PM EDT Sat May 12 2018 .SYNOPSIS... Stationary front to the north will sag southward this weekend, with scattered t-storms both Saturday and Sunday. Some storms may be severe. Unsettled pattern will continue into next week. && .NEAR TERM /THROUGH SUNDAY/... As of 1232 PM Saturday... A quasi stationary boundary just north of the area is expected to sink slowly south over our extreme portions of WV this evening. This front will serve as a focus mechanism where showers and storms should develop if the cap, evident in model soundings, can be eroded. The HRRR, NAM and ECMWF show the boundary staying generally across the north, while the GFS and RAP13 brings it quite a bit farther south. Sfc obs show the boundary evident in wind shift and subtle discontinuity in dewpoints across southeast OH. Coded likely PoPs across the extreme north portions of WV and southeast OH through at least 03Z. Prefer the RAP13 solution bringing QPF further south than the other guidance. Therefore, strong to severe convection can be expected by 00-06Z. Used the blend of all models for temperatures through the period. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... As of 210 PM Sunday... Frontal boundary will continue to linger across the north throughout the period, with multiple shortwaves moving across the area, creating increased chances for showers and thunderstorms particularly across the north. The threat for strong to severe storms as well as flash flooding will persist through at least the first part of the week. EML plume will be overhead, however, it is uncertain if we will be able to break the cap on Monday and Tuesday. As mentioned at the beginning of the discussion, any short wave moving through the flow should be enough to kick off some storms, but forecasting when and where they will be at this time is not possible. Forecast CAPE values look impressive, with over 2000 J/Kg possible and with the EML overhead those mid level lapse rates could be as high as 8C/Km. Large hail and damaging winds will be the main threat from any storms Monday afternoon and possibly Tuesday afternoon as well. With the quasi stationary boundary in place, deep warm cloud layer and PWATs expected to be over 1.5", flash flooding may also be possible. On top of that, short corfidi vectors indicate a potential for backward propagating storms further enhancing flash flood potential, for now WPC has our area highlighted in a Marginal Risk for excessive rainfall. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... As of 225 PM Saturday... No end to the unsettled weather in the extended period as this pattern looks to hold through much of the week. Expect the threat for afternoon and evening thunderstorms and above average temperatures through the period. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... As of 130 PM Saturday... Widespread VFR conditions expected at least through mid afternoon. Lots of bouyancy with equilibrium levels up to 40,000 feet suggest storms that develop would be tall. However, bufkit soundings indicate a cap in the lower levels preventing convective initiation attm. Most models show the bulk of QPF along and north of the PA and WV border. Once the cap erodes, thunderstorms will begin to develop. Can not ruled out possibilities for thunder to affect the northern sections late afternoon and evening. The RAP13 model suggests convection will move east across the extreme northern sections of southeast OH and WV after 00Z this evening. Brief periods of IFR with gusty winds are possible with any storm across PKB, CKB and EKN tonight. Winds will generally be southwest to westerly today and tonight with some gusts approaching 20kts. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Timing of showers and storms across northern terminals may vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H M HTS CONSISTENCY H H H H H H H H H H H M BKW CONSISTENCY H H H H H H H H H H H M EKN CONSISTENCY H H H H H H H H H H H M PKB CONSISTENCY H H H H H H H H H H H M CKB CONSISTENCY H H H H H H H H H H H M AFTER 18Z SUNDAY... None. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ARJ/MPK NEAR TERM...ARJ SHORT TERM...MPK LONG TERM...MPK AVIATION...ARJ
Hazardous Weather Outlook National Weather Service Charleston WV 253 PM EDT Sat May 12 2018 OHZ067-076-WVZ009>011-019-020-031-032-040-131900- Morgan-Washington-Wood-Pleasants-Tyler-Ritchie-Doddridge-Harrison- Taylor-Barbour- 253 PM EDT Sat May 12 2018 ...SEVERE THUNDERSTORM WATCH 84 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central West Virginia and northern West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated strong to severe thunderstorms are possible Sunday, with damaging wind gusts the most likely threat. Heavy rain is also possible, which could lead to isolated flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ066-075-083>086-WVZ007-008-016>018-027>030-039-519>526-131900- Perry-Athens-Jackson OH-Vinton-Meigs-Gallia-Mason-Jackson WV-Roane- Wirt-Calhoun-Clay-Braxton-Gilmer-Lewis-Upshur-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 253 PM EDT Sat May 12 2018 This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Strong thunderstorms are possible late this afternoon into this evening. Isolated damaging wind gusts are the most likely threat, with hail a secondary threat. Heavy rain is also possible, which could lead to isolated flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated strong to severe thunderstorms are possible Sunday, with damaging wind gusts the most likely threat. Heavy rain is also possible, which could lead to isolated flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013>015-024>026-033-034- 515>518-131900- Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-McDowell-Wyoming- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette- 253 PM EDT Sat May 12 2018 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia, and portions of southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated strong to severe thunderstorms are possible Sunday, with damaging wind gusts the most likely threat. Heavy rain is also possible, which could lead to isolated flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Kistner
Special Weather Statement
National Weather Service Charleston WV
417 PM EDT SAT MAY 12 2018
OHZ066-122100-
Perry-
417 PM EDT SAT MAY 12 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PERRY COUNTY...
At 416 PM EDT, a strong thunderstorm was located over Millersport, or
9 miles southwest of Heath, moving east at 45 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm. Boaters on Buckeye Lake should seek shelter immediately.
Locations impacted include...
Thornport, Harbor Hills, Thornville and Glenford.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If you are on or near Buckeye Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 3993 8242 3992 8241 3991 8217 3982 8217
3982 8208 3980 8207 3983 8240 3984 8243
3984 8247 3992 8247 3993 8246
TIME...MOT...LOC 2016Z 273DEG 40KT 3991 8252
KISTNERThe Cincinnati radar (KILN), 155 km away, was scanning. The volume nearest the first event began at 20:57 UTC.
8 hail, 4 thunderstorm wind. Local standard time, as filed.
Trees and power lines were blown down by thunderstorm winds.
Trees were downed by thunderstorm winds in the Crooksville area.
State route 669 was blocked by downed trees north of Malta.
A downburst produced intermittent wind damage across eastern Washington County. The damage began, and was most widespread around Wingett Run where one barn was destroyed and a house had minor roof damage and the glass broken out of a storm door. The damage then extended eastward to the Ohio River in New Matamoras. Hundreds of trees were uprooted or snapped and numerous power lines were taken down along the roughly 9 mile path.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744723, 744724, 744932, 744725, 744933, 745070, 745071, 745068, 745072, 745069, 745074, 745918.